Kansas, 2008Hail and Damaging Winds in Kansas, July 26, 2008
July 26, 2008 · NWS EAX · 4 events in 3 counties and zones
A small cluster of severe thunderstorms, produced wind damage across Miami and Linn counties Kansas, on 07/26/2008.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $7,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A small cluster of severe thunderstorms, produced wind damage across Miami and Linn counties Kansas, on 07/26/2008.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 26, 1:54 PM CST, 1 hour 32 minutes earlier.
Area forecast discussion, Jul 26, 1:54 PM CST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
254 PM CDT SAT JUL 26 2008
.DISCUSSION...
SHORT TERM (TONIGHT-MONDAY NIGHT)...
SURFACE HIGH PRESSURE CENTERED OVER SRN IA CONTINUES TO REINFORCE AN
INSTABILITY AXIS ACROSS WRN MO/ERN KS EARLY THIS AFTERNOON. DWPTS IN
THE LOWER TO LOCALLY MIDDLE 70S CONTINUE TO POOL ALONG A WELL
DELINEATED CU FIELD THAT EXTENDS FROM SRN NEBRASKA INTO NE KS AND
WRN MO. SEVERAL MID LEVEL IMPULSES TIED TO REMNANTS OF PRIOR
CONVECTION OVER THE WESTERN PLAINS ARE NOW PASSING ACROSS THIS
INSTABILITY AXIS WITH SCATTERED ELEVATED CELLS OVER CENTRAL KS AND
ONE LONE SUPERCELL LOCATED NEAR PHILLIPSBURG KS JUST BEFORE 3 PM.
DESPITE THE ERLY LOW LEVEL FLOW...SUFFICIENT CONFLUENCE ALONG THE
BOUNDARY WILL SUPPORT UPSCALE SURFACE-BASED THUNDERSTORM GROWTH OVER
CENTRAL KS THROUGH THIS AFTERNOON GIVEN CAPES EXCEEDING 3000 J/KG
AND EFFECTIVE SHEAR OF > 40 KNOTS. THIS ACTIVITY WILL TRACK ESEWD
ALONG THE INSTABILITY AXIS...AND SHOULD REACH THE WRN CWA MID-LATE
EVENING...WITH TIMING DEPENDANT ON UPSCALE GROWTH AND POTENTIAL COLD
POOL ACCELERATION. MODELS CONTINUE TO SHOW AN AXIS OF MODERATE
ISENTROPIC ASCENT CENTERED BETWEEN 310-315K ANCHORED ALONG THE KS/MO
BORDER AS WARM ADVECTION REGIME ENSUES IN THE WAKE OF DEPARTING HIGH
PRESSURE. THUS...THERE MAY BE SOME TRANSITION BETWEEN SURFACE BASED
AND ELEVATED CONVECTION OVER THIS REGION AS THE BOUNDARY LAYER
DECOUPLES...WITH AN INITIAL SEVERE WEATHER THREAT POSSIBLY
TRANSITIONING TO A HEAVY RAIN THREAT. HAVE SOME CONCERN THAT
ACTIVITY MAY ANCHOR AND REDEVELOP ALONG QUASI-STATIONARY BOUNDARY
DESPITE LOW LEVEL JET FOCUS BEING FURTHER NORTH AND WEST. HAVE
PRETTY MUCH THROWN OUT MODEL QPF PLACEMENT AT THIS POINT. GREATEST
THREAT CERTAINLY OVER THE SWRN CWA AND HIGHEST POPS HAVE BEEN
READJUSTED TO FAVOR THIS AREA.
ANY LINGERING ACTIVITY SHOULD GRADUALLY WANE DURING THE MORNING WITH
WARM ADVECTION GRADUALLY SHIFTING NORTH AND EAST. NAM-WRF CONTINUES
TO ADVERTISE A SERIES OF MID LEVEL IMPULSES ARRIVING IN NW FLOW
TOMORROW AFTERNOON AND NIGHT...THE SECOND OF WHICH CONTINUES TO SHOW
A STRONG SIGNAL TOWARD A FORWARD PROPAGATING MCS. RECENT WATER VAPOR
IMAGERY DOES INDICATE THIS WAVE CRESTING THE RIDGE OVER WY/MT.
ACTUALLY SURPRISED THAT WEVE HAD THE RICH TROPICAL MOISTURE AND NW
FLOW IN PLACE FOR THIS LONG WITHOUT SEVERAL BIG WIND EVENTS IN THE
PLAINS. IN ANY EVENT...HAVE ADJUSTED POPS UPWARD OVER THE NE HALF OF
THE CWA TOMORROW AFTERNOON/NIGHT GIVEN THE FAVORABLE FLOW REGIME
IMMEDIATELY DOWNSTREAM OF APPROACHING RIDGE. FURTHER UPWARD
ADJUSTMENTS MAY BE NECESSARY.
LEFT MONDAY DRY AND INCREASINGLY HOT WITH WIDESPREAD MID-UPPER 90S
LIKELY. IF NO APPRECIABLE LOW LEVEL MOISTURE CHANGE IS OBSERVED...A
HEAT ADVISORY WILL LIKELY BE REQUIRED FOR THE SOUTHWEST THIRD OF THE
CWA...INCLUDING THE KC METRO.
BOOKBINDER
MEDIUM RANGE (TUESDAY-SATURDAY)
THE MEDIUM RANGE PERIOD WILL BE DOMINATED BY AN UPPER RIDGE OVER THE
SOUTHWEST AND PLAINS REGION...WITH A TROUGH FROM EASTERN CANADA INTO
THE MID ATLANTIC REGION. THE FORECAST AREA WILL REMAIN UNDER THE
INFLUENCE OF NORTHWEST FLOW ALOFT...WITH VARIOUS SHORTWAVE FEATURES
RIDING ACROSS THE RIDGE AND EVENTUALLY DROPPING SOUTHEAST OVER
CENTRAL PORTIONS OF THE CONUS. AS ONE COULD EXPECT...THE MEDIUM
RANGE MODEL SOLUTIONS AGREE ON THE GENERAL PATTERN...BUT DIFFER WITH
REGARD TO INDIVIDUAL SHORTWAVE TIMING AND PLACEMENT.
A FEATURE STILL UNRESOLVED IN THE MEDIUM RANGE MODEL SOLUTIONS IS
HOW TO HANDLE THE RESIDUAL DISTURBANCE/MOISTURE FROM DOLLY. THE
ECMWF PICKS UP THE REMNANTS OF DOLLY WITHIN THE NORTHWEST FLOW AT
THE BEGINNING OF THE WORK WEEK...PROGRESSING THE SUBSEQUENT
SHORTWAVE ACROSS THE SOUTHEASTERN CONUS BY THE MIDDLE OF NEXT WEEK.
THE SCENARIO THE GFS LAYS OUT IS TO KEEP THE REMNANTS OF DOLLY
TRAPPED BENEATH THE BROAD CONUS RIDGE THROUGH NEXT WEEK. NEEDLESS TO
SAY...AM NOT VERY CONFIDENT IN ANY ONE SOLUTION...SO WILL KEEP
RATHER BROAD-BRUSHED SLIGHT PRECIPITATION CHANCES THROUGH THURSDAY
FOR NOW.
ANOTHER FEATURE THAT WILL NEED TO BE WATCHED IS A SURFACE FRONT THAT
MAY SAG SOUTH INTO THE FORECAST AREA BY THE LATTER PARTS OF NEXT
WEEK. THIS FRONT COULD HELP FOCUS ADDITIONAL PRECIPITATION CHANCES
WITH ENHANCEMENT FROM ANY GIVEN SHORTWAVE FEATURE. WILL HOLD OFF ON
INCREASING PRECIPITATION CHANCES JUST YET FOR THIS POSSIBLE
SCENARIO. TEMPERATURES DURING THE MEDIUM RANGE FORECAST PERIOD WILL
GENERALLY REMAIN HOT AND HUMID SOUTH OF THE FRONT.
STOFLET
&&
.AVIATION...
DIURNAL VFR CUMULUS..BROKEN AT TIMES...WILL CONTINUE ACROSS THE
TERMINALS THROUGH THE REST OF THE DAYLIGHT HOURS WITH LIGHT EAST
WINDS CONTINUING. ALTHOUGH THE TAFS ARE CURRENTLY DRY...THE
TERMINALS...ESPECIALLY MCI/MKC...COULD SEE THUNDERSTORMS IN THE
VICINITY LATER THIS EVENING AS ACTIVITY OVER S CENTRAL NEB/CENTRAL
KS CONTINUES TO ROLL ALONG THE EXISTING QUASI-STATIONARY FRONT AND
INSTABILITY AXIS CURRENTLY SITUATED JUST SOUTHWEST OF KANSAS CITY.
BOOKBINDER
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
Hazardous weather outlook, Jul 26, 12:05 PM CST, 3 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
105 PM CDT SAT JUL 26 2008
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-271100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
105 PM CDT SAT JUL 26 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
A WARM AND VERY HUMID AIRMASS REMAINS IN PLACE THIS AFTERNOON...
BUT IN THE ABSENCE OF A STRONG FOCUSING MECHANISM...WIDESPREAD
THUNDERSTORM DEVELOPMENT IS NOT EXPECTED. INSTABILITY REMAINS
STRONGEST ALONG THE KANSAS AND MISSOURI BORDER...AND THIS REGION
IS MOST FAVORED FOR ISOLATED TO SCATTERED THUNDERSTORMS THROUGH
THE AFTERNOON HOURS INTO TONIGHT. AN ISOLATED SEVERE STORM
CANNOT BE RULED OUT.
DESPITE THE VERY HIGH HUMIDITY...AIR TEMPERATURES IN THE UPPER 80S
TO NEAR 90 WILL KEEP HEAT INDICES BELOW CRITICAL VALUES.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THUNDERSTORM CHANCES WILL OVERSPREAD THE REMAINDER OF THE REGION
SUNDAY AS A SERIES OF MID LEVEL DISTURBANCES ARRIVE FROM THE
NORTHWEST. A FEW THUNDERSTORMS MAY BE ONGOING IN THE MORNING...BUT
THE AFTERNOON INTO THE OVERNIGHT HOURS APPEAR TO HAVE THE GREATEST
CHANCE FOR SEVERE WEATHER...ESPECIALLY FOR AREAS ALONG AND NORTH OF
A ST JOSEPH TO CARROLLTON TO MOBERLY LINE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED SUNDAY AFTERNOON AND SUNDAY NIGHT
ACROSS NORTH CENTRAL AND NORTHEAST MISSOURI.
BOOKBINDER
Thunderstorm Wind, Miami
- When
- July 26, 3:26 PM CST
- Where
- Miami County, Bucyrus
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- NWS Employee
- Coordinates
- 38.720, -94.720
Gutter and siding was lost on a house due to high winds.
Thunderstorm Wind, Miami
- When
- July 26, 3:45 PM CST
- Where
- Miami County, 1.76 mi WNW of New Lancaster
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 38.480, -94.760
Trees and power lines were reported down with winds estimated to 60 mph.
Thunderstorm Wind, Linn
- When
- July 26, 4:40 PM CST
- Where
- Linn County, 0.69 mi S of Prescott
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 38.060, -94.700
Several tree limbs up to 2 feet in diameter were reported down. The largest limb fell on a house, and caused considerable damage to the roof. A window was also broken from the fallen limb.
Hail, Johnson
- When
- July 26, 6:19 PM CST
- Where
- Johnson County, 0.69 mi S of Holliday
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.020, -94.800
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in New Mexico, July 26 to 28, 20081 death · $25 million · 1 event
- Rip Currents in New York, July 26, 20082 deaths · 2 events
- Hail and Damaging Winds in Ohio, July 26, 20082 injured · $62 million · 2.5 in hail · 24 events
- Heat in Nevada, July 26, 20081 death · 1 event
- Hail in Kansas, July 26, 2008$3.1 million · 2.75 in hail · 5 events
- Hail and Damaging Winds in North Dakota, July 26 to 27, 2008$633,000 · 3 in hail · 12 events
- Hail in Pennsylvania, July 26, 2008$475,000 · 1.75 in hail · 5 events
- Flash Flooding in New Mexico, July 26 to 27, 2008$220,000 · 5 events
- Hail and Damaging Winds in Montana, July 26 to 27, 2008$57,000 · 2 in hail · 31 events
- Hail and Damaging Winds in Maryland, July 26, 2008$136,000 · 1 in hail · 8 events
- Hail and Damaging Winds in New York, July 26, 2008$27,000 · 2 in hail · 33 events
- Flash Flooding and Damaging Winds in Missouri, July 26, 2008$77,000 · 52 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 126283, 126284, 126285, 126282.